These Common Misconceptions About The Pill Could Be Affecting Your Health
For those of us who take the pill, we know all too well about the side effects we sometimes experience from it. From headaches to weight gain, acne and irregular bleeding, these are common occurrences for women.
However, a new study has revealed that keeping these side effects to ourselves and not sharing them with our doctor could be harming our health.
The study of 1000 people aged between 18-45 years of age who take the pill found that 80% of them experience some kind of side effect from taking the contraceptive and 66% of those surveyed said that despite the side effects, they had continued taking the same pill for five years or more.
In addition, 35% of people said that they had experienced changes in their weight, 27% cited migraines and headaches, 23% experience irregular bleeding and 17% report having nausea and diarrhoea - all as a result of being on the pill.
However, what is most worrying is that nearly a third of respondents had experienced a negative change to their mental health, reporting low moods, depression and a fifth saying they had low libido.
Complex guidelines on how to take the pill do not help, and this is reflected in the survey - a third of those surveyed would like more information but over a fifth said that they are embarrassed to talk to medical professionals about these issues face-to-face. "It's clear that women need access to more information when it comes to their contraception," said Zava medical director Dr. Louisa Draper said in a statement to Bustle UK. "It's a confused picture, supported by our own patients who often come to us after repeatedly suffering from contraceptive pill side effects."
Whatever your specific experience, speaking to your doctor will help to not normalise the bad side effects women experience, and move towards finding better, healthier contraceptive for all.